Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 6, NWS Dodge City, KS

February 20, 20214 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Feb 20, 2021, 1:44 PM CST for 4 counties in Kansas. It took effect at Feb 20, 2021, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 1:44 PM CST (19:44 UTC)
In effect from
Feb 20, 2021, 9:00 PM CST
Expired
Feb 21, 2021, 6:00 AM CST
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS43 KDDC 201944
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
144 PM CST Sat Feb 20 2021

...Freezing Drizzle and Light Icing Late Tonight...

KSZ031-046-065-066-211200-
/O.NEW.KDDC.WW.Y.0006.210221T0300Z-210221T1200Z/
Ellis-Rush-Pawnee-Stafford-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, and Macksville
144 PM CST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 AM CST SUNDAY...

* WHAT...Freezing drizzle expected. Total ice accumulations of a 
  light glaze.

* WHERE...Ellis, Rush, Pawnee and Stafford Counties.

* WHEN...From 9 PM this evening to 6 AM CST Sunday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

* ADDITIONAL DETAILS...Areas of freezing fog may lower visibility
  at times and add to the light glaze of ice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
2 follow-up statements
055 
WWUS43 KDDC 210644
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1244 AM CST Sun Feb 21 2021

KSZ031-046-065-066-211200-
/O.CON.KDDC.WW.Y.0006.000000T0000Z-210221T1200Z/
Ellis-Rush-Pawnee-Stafford-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, and Macksville
1244 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Light freezing drizzle possible. Total ice accumulations
  of a light glaze possible.

* WHERE...Ellis, Rush, Pawnee and Stafford Counties.

* WHEN...Through 6 AM CST Sunday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

* ADDITIONAL DETAILS...Areas of freezing fog may lower visibility
  at times and add to the light glaze of ice

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
978 
WWUS43 KDDC 211130
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
530 AM CST Sun Feb 21 2021

KSZ031-046-065-066-211230-
/O.EXP.KDDC.WW.Y.0006.000000T0000Z-210221T1200Z/
Ellis-Rush-Pawnee-Stafford-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, and Macksville
530 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Feb 20, 1:20 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 20, 1:20 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
120 PM CST Sat Feb 20 2021

...Updated Long Term...

.SHORT TERM...(This afternoon through Sunday Night)
Issued at 1200 PM CST Sat Feb 20 2021

Temperatures warming nicely at midday, as warmer air aloft finally
mixes to the surface and the last vestiges of the arctic air mass
are removed. Many locations presently warming into the lower to
mid 50s for the first time since February 5th. The temperature at
the Dodge City Airport as of 1122 am was 54, which is the warmest
temperature since February 3rd. As balmy as this feels, it is only
a few degrees above late February normals. Southeast winds will
increase sharply this afternoon, in response to leeside
cyclogenesis on the Colorado Front Range. SE wind gusts of 30-35
mph will be common this afternoon. This will also drag in some
cooler boundary layer air to our southeast (still snowpack in NW
Oklahoma) and cap our temperatures in the lower 50s. Welcome to
life on the other side of the arctic outbreak.

As the shortwave approaches tonight, the associated surface low is
forecast by HRRR to be over the western zones at midnight. After
midnight, models are in good agreement that stratus will
overspread much of SW KS east of the surface low, with the lowest
ceilings favoring the eastern/NE zones. 12z NAM is displaying its
classic light QPF drizzle signature after midnight mainly along
and east of US 283, with best opportunity for something measurable
along the border with WFO Wichita. Current thinking is surface
temperatures will be below freezing, but not by much, in the 28-32
range as any drizzle falls. Carrying areas of freezing fog and
freezing drizzle in the grids for several hours late tonight
across the eastern zones. A light accretion of icing on elevated
surfaces is plausible east of US 283 late tonight, and a short
term winter weather advisory may be required.

Surface low will exit the southeast zones near Medicine Lodge
around sunrise Sunday, followed by increasing NW winds and dry
advection. Any light wintry mix across the eastern zones tonight
will only last about 3-4 hours, before the drier NW winds arrive
early Sunday. Clouds will decrease from west to east Sunday, with
full sunshine by late afternoon. NW winds will be strong, with
gusts of 35-40 mph common. With cool advection masked by NWly
downslope compression, Sunday will be only a few degrees cooler
than Saturday, with mid to upper 40s expected.

.LONG TERM...(Monday through Saturday)
Issued at 120 PM CST Sat Feb 20 2021

Strong warming expected Monday and Tuesday, as NWly midlevel flow
trends zonal. Afternoon temperatures will respond, near 60 Monday
and well into the 60s Tuesday. Downslope westerly breezes will
encourage the warmup Monday, with winds trending southerly Tuesday
ahead of a surface low over the SW zones...but all the winds
appear light at 10-20 mph. We have earned this fantastic weather
this February; get out and enjoy!

A dry cold front will bring a northerly wind shift Tuesday night,
followed by temperatures returning to February reality in the 40s
Wednesday. Another weak shortwave trough will approach from the
central Rockies early Thursday. 12z ECMWF solution strongly favors
any accumulating snow with this system being relegated to the I-25
corridor in Colorado, with only light snow potential sneaking
across the CO/KS border. NBM pops were similar to this and were
accepted. Models dampen this wave significantly daylight Thursday,
and most locations will remain dry, and seasonably cool in the
40s.

Southwest flow aloft quickly reestablishes Friday, allowing
temperatures to moderate once again temporarily. This warming
appears shortlived, as another progressive open trough is due to
come through early in the weekend. While NBM pops are dry, noticed
12z ECMWF has some light snow potential eastern zones Friday
night. Kept forecast dry for now. At any rate, progressive pattern
will keep any precipitation of consequence in central/eastern
Kansas early in the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1012 AM CST Sat Feb 20 2021

VFR/SKC will continue Saturday afternoon with increasing SE winds
as a shortwave approaches. SE winds will gust 25-30 kts during the
afternoon hours, with the strongest winds at GCK/DDC. After
sunset, consensus of short term models develops widespread stratus
across SW KS, ahead of the incoming shortwave. Kept cigs at LBL
VFR in this TAF issuance, and kept GCK MVFR. More impacts expected
further east at HYS/DDC, where cigs of IFR/LIFR are likely for
several hours. Reduced surface visibility to 2sm at both HYS/DDC
with some FZFG/FZDL most likely at HYS. Surface cyclone will exit
the SE zones near P28 around sunrise Sunday, followed by strong
NW winds and dry advection which will quickly erode the stratus
from west to east. Expecting VFR by 18z Sun, with NW winds gusting
as high as 40 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  28  46  24 /   0  10   0   0
GCK  56  26  44  21 /   0   0   0   0
EHA  54  28  43  22 /   0   0   0   0
LBL  50  26  44  20 /   0   0   0   0
HYS  57  26  44  24 /   0  30   0   0
P28  40  29  47  25 /   0  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Feb 20, 1:04 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
104 AM CST Sat Feb 20 2021

KSZ030-031-043>046-061>066-074>081-084>090-210715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
104 AM CST Sat Feb 20 2021 /1204 AM MST Sat Feb 20 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Gusty northwest winds expected Sunday behind a cold front up to
25-35 mph expected. Elevated fire weather concerns for Monday and
Tuesday as afternoon temperatures push into the upper 50s to mid
60s dropping minimum relative humidity values into the 20-30
percent range. Winds will remain breezy not being a strong factor
in fire weather risk in the 10-20 mph range. Another cold front
will push through southwest Kansas early Wednesday morning
bringing strong northwest winds behind it for much of the day
seeing gusts possibly as high as 30-40 mph. No hazards expected to
end the work week through the end of the long term period.

Days 2-7 Hazards
----------------
* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.